MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
The National Institutes of Health Stroke Scale quantifies neurologic impairment after acute stroke by scoring 15 examination items (level of consciousness, orientation, commands, gaze, visual fields, facial palsy, motor arm and leg, ataxia, sensory, language, dysarthria, and extinction). The total ranges 0–42; higher scores indicate more severe deficit.
NIHSS = Sum of 15 item scores (1a/1b/1c + gaze + visual + facial + motor arm L/R + motor leg L/R + ataxia + sensory + language + dysarthria + extinction) → total 0–42
0 = no stroke symptoms. 1–4 minor; 5–15 moderate; 16–20 moderate–severe; 21–42 severe.
The NIH Stroke Scale was developed in 1989 (Brott et al.) as a 15-item standardized neurologic examination for use in acute stroke trials and has become the standard bedside tool for quantifying stroke severity and tracking change over time. Higher scores indicate greater impairment, and the baseline score is a strong predictor of outcome and of eligibility for reperfusion therapies. The motor items (5 and 6) are scored for both arms and both legs, giving a maximum contribution of 16 from the four motor sub-scores.
Specialty
NeurologyCategory
NeurologyDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08-16
Formula
Keywords
Normal Range
0 = no stroke symptoms. 1–4 minor; 5–15 moderate; 16–20 moderate–severe; 21–42 severe.
| Classification | Range |
|---|---|
No stroke symptoms Normal examination | 0 |
Minor stroke Mild neurologic deficit | 1–4 |
Moderate stroke Clearly identifiable deficit | 5–15 |
Moderate–severe stroke Severe deficit; prolonged recovery expected | 16–20 |
Severe stroke Major deficit; high risk of poor outcome | 21–42 |
Quantifies neurologic impairment in acute ischemic stroke by scoring 15 standardized examination items (level of consciousness, orientation, commands, gaze, visual fields, facial palsy, arm and leg motor function, ataxia, sensory, language, dysarthria, and extinction), producing a total of 0–42.
A total of 0 indicates no stroke symptoms; 1–4 is a minor stroke; 5–15 moderate; 16–20 moderate–severe; and 21–42 severe. The baseline score helps stratify reperfusion eligibility and predicts outcome. A change of ≥ 2 points on repeat assessment indicates significant neurologic change.
The NIHSS provides a reproducible, quantitative language for acute stroke severity that guides reperfusion decisions, predicts outcome, and enables serial monitoring — making it a cornerstone of acute stroke care.
A 70-year-old man presents 90 minutes after sudden left-sided weakness and word-finding difficulty. Examination shows he is drowsy but arousable (1a = 1), answers one of two questions (1b = 1), performs one of two commands (1c = 1), mild left gaze palsy (2 = 1), partial visual field loss (3 = 1), facial droop (4 = 1), left arm 2 (drifts to bed), left leg 2, right side normal, no ataxia, mild sensory loss (8 = 1), moderate aphasia (9 = 1), mild dysarthria (10 = 1), mild inattention (11 = 1).
Inputs:
NIHSS 14/42 — MODERATE stroke; evaluate for reperfusion therapy.
Scores of 21–42 are conventionally classified as severe, 16–20 as moderate–severe, 5–15 as moderate, and 1–4 as minor.
Motor deficits are often asymmetric; scoring each limb separately captures the maximal deficit and adds up to 16 points total.
Long-term disability measurement
Field triage for thrombectomy
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. The NIHSS requires standardized training; treatment decisions should follow current acute stroke guidelines and the patient's overall clinical picture.